Skip to Main Content
Education

Opioid Overdose Resuscitation

What are the symptoms of an overdose?

  • Slow and shallow breathing.
  • Very sleepy and unable to talk, or unconscious.
  • Skin color is blue or grayish with dark lips and fingernails.
  • Snoring or gurgling sounds.

What do I do if there are symptoms of an overdose?

  • Lightly tap, shake and shout at the person to get a response. If there is still no response, rub knuckles on the breast bone.
  • If the person responds, keep them awake.
  • Call 911.

What do I do if I get little or no response?

  • Call 911. If you have access to Narcan, a medication that can rapidly reverse the overdose of opioids, administer it according to the package instructions, in addition to calling 911.
  • If their breathing is shallow or non-existent, or if the skin color is blue or grayish, with dark lips and fingernails, perform mouth-to-mouth rescue breathing by tilting the head back and lifting up the chin until the mouth opens, clearing the airway. Give two quick breaths to start and then a strong breath every 5 seconds.
  • If the person no longer has a heartbeat, continue to perform rescue breathing. Perform CPR by pushing hard on the chest bone at a rate of 100 times per minute.
  • Stay with the person. If you have to leave the person alone or vomiting occurs, place the person in the recovery position – on their side, hand supporting the head, mouth facing downward, and leg on the floor to keep the person from rolling onto his/her stomach.

Download printable instructions.

Previous Next